A mathematical model of service failure and recovery strategies

Zhen Zhu, K. Sivakumar, A. Parasuraman

Research output: Contribution to journalArticlepeer-review

50 Scopus citations

Abstract

Understanding the nature of service failures and their impact on customer responses and designing cost-effective recovery strategies have been recognized as important issues by both service researchers and practitioners. We first propose a conceptual framework of service failure and recovery strategies. We then transform it into a mathematical model to assist managers in deciding on appropriate resource allocations for outcome and process recovery strategies based on customer risk profiles and the firm's cost structures. Based on this mathematical model we derive optimal recovery strategies, conduct sensitivity analyses of the optimal solutions for different model parameters, and illustrate them through numerical examples. We conclude with a discussion of managerial implications and directions for future research.

Original languageEnglish (US)
Pages (from-to)493-525
Number of pages33
JournalDecision Sciences
Volume35
Issue number3
DOIs
StatePublished - Jan 1 2004

Keywords

  • Mathematical Modeling
  • Optimization
  • Service Failure
  • Service Recovery
  • Services Marketing

ASJC Scopus subject areas

  • Business, Management and Accounting(all)
  • Strategy and Management
  • Information Systems and Management
  • Management of Technology and Innovation

Fingerprint Dive into the research topics of 'A mathematical model of service failure and recovery strategies'. Together they form a unique fingerprint.

Cite this